Schizophrenia.com

Do anti psychotics cause psychosis coming off them in normal people?


#1

does it cause systoms in normal people with no history of mental illness


#2

No - I’ve never heard anything like that.

But - there are no studies on this, because nobody funds studies of giving medications to people where there is no evidence that the person needs or would benefit from the medication.


#3

I have wondered that myself when my son tells me that I don’t know what taking AP’s feel like. I think maybe I should try one… The difference is that my brain is not overloaded with dopamine etc so limiting that production could probably cause… I don’t know what. Parkinson’s like symptoms and negative symptoms maybe?


#4

There are some interesting stories of people who have taken antipsychotics who didn’t need them - just to experience it.

And another experience:

http://boards.straightdope.com/sdmb/showthread.php?t=358854

And another:


#5

they do sedate them drugs, i was a zombie for ten years like…they also surpress emotions imo


#6

we put psychairists in the money, by them precribing drugs, there is not enough reserch being done on them…can you think in a 100 years what sz will be treated with?


#7

Phrases like this worry me:

What worries Bentall is how many mental health services seem to ignore what the research says and when an antipsychotic medicine doesn’t work, simply up the dose.
Once again Bentall refers to the science – that about a third of recipients don’t get any benefit whatsoever from the drugs. And research that shows if patients don’t respond at a relatively low dose, they’re not going to respond to a high dose. And are very likely not going to respond to any other anti-psychotic.

My son needs 450 mg of Clozapine to get stable then it can be titrated down.


#8

What’s a normal person???

I don’t know about coming off anti-psychotics but I do know from my experience with anti-depressants before my sz onset that there is such a thing as too much and I learned the hard way that if one particular dose ceases to be effective then a higher dose is just going to eventually do the same and continuing to up the dose when this happens is pointless and counterproductive. This is why it irks me to hear so often “You might want to up that dose” when people are complaining of symptoms. Yes medication can be very effective and important but it is not the only factor in the equation of managing a mental illness and that there are certainly limits to how much upping of doses we should be doing.

Anyway, as far as my experience with anti-depressants yes I’ve been told by professionals that the dosage I was eventually taking could have alone triggered a psychosis. If so I don’t blame anyone really, I just consider it a learning experience, a life lesson. But as far as coming off anti-psychotics I don’t know I suppose even a person without mental illness might experience withdrawal from the chemical but I know that some are more sensitive to chemical withdrawal than are others.


#9

When my pdoc reduced my risperdal from 2mg to 1. I start having depression with in 12 days, i uped my dose to 2mg for 3 days and reduced to 1.5mg i went into severe depression and in couple of hours had a hypomania will little delusion. I never experienced that much energy wile being psychotic and i was not yet started medication. So i would say yes, withdrawal symptoms can cause psychosis. Thats why it is recomended to reduce by 10 percent every month so that your brain will slowly balance itself. Thats a very long time to come off from med. but if you been taking med for few months, i dont think you can have withdrawal paychosis,

I have posted a link withdrawing from med, search here ’ prepare yourself just in case ’


#10

My last psychiatrist quickly got me off of Invega, within a few days - I was not all there when this happened - I had an evaluation with my new pdoc, when she asked me how old I was - I could not respond, I didnt remember :neutral_face:


#11

Ha I’ve drawn a blank when asked my age before. Always aced the part about what year it was and who was president but that age question was the real kicker I guess.


#12

This was more than a blank moment - as much as I tried to remember my age, I just could not come up with the answer! I blame this on the rapid withdrawal from an antipsychotic. Getting off of an antipsychotic should be a slow and gradual process, she basically yanked me off of it and placed me back on my old antipsychotic - Risperdal


#13

I took a Seroquel once for insomnia…no psychotic symptoms unless they happened in my dreams. I was out for at least 12 hours and found it very difficult to function the rest of the day…I was more or less sleeping with my eyes open. It definitely helped me relate better to people who complain that anti psychotics make them feel like zombies. I can’t even say I was a zombie…at least zombies walk around. I was worse lol